Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 596, NWS Norman, OK

July 29, 2009Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2009, 9:20 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 9:20 PM CDT (02:20 UTC)
Expired
Jul 29, 2009, 10:15 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 8:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:51 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 29, 6:51 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED JUL 29 2009

.AVIATION...
CONVECTION ACROSS EASTERN NEW MEXICO/SOUTHEAST COLORADO IS
BECOMING BETTER ORGANIZED EARLY THIS EVENING...PER RADAR
TRENDS...COOLING CLOUD TOPS. FOLLOWED CURRENT RUNS OF THE RAPID
REFRESH MODEL FOR TIMING OF MCS LATE THIS EVENING/OVERNIGHT.
DIFFICULT AT THIS TIME TO DETERMINE WHERE STRONGER STORMS WILL
OCCUR...BUT EXPECT IFR VISIBILITIES AND CEILINGS WILL BE LIKELY
WITH STRONGER CONVECTION. EXPECT MOST OF THE STRONGEST CONVECTION
WITH BE CONFINED TO AREAS SOUTH AND EAST OF TAF SITES BY 12Z WITH
LINGERING SHOWERS AND STORMS POSSIBLE WITH MVFR CEILINGS.

&&

SIX

.PREV DISCUSSION... /ISSUED 401 PM CDT WED JUL 29 2009/

DISCUSSION...

A FEW SHOWERS AND T-STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING AS DAYTIME HEATING INCREASES THE INSTABILITY OF
THE AIRMASS. HOWEVER... MORE ORGANIZED ACTIVITY IS EXPECTED TO
MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. A MODERATELY
STRONG SHORT WAVE MOVING INTO THE CENTRAL PLAINS WILL HELP TO PUSH
A COLD FRONT SOUTH INTO THE AREA TONIGHT. INCREASING UPSLOPE FLOW
OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO HAS ALREADY
RESULTED IN CONVECTION DEVELOPING IN THOSE AREAS. SOME OF THIS
ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO AT LEAST THE WESTERN
PORTIONS OF THE CWA LATE TONIGHT AND EARLY THURSDAY. ADDITIONAL
STORM DEVELOPMENT COULD ALSO OCCUR ALONG THE COLD FRONT AS IT
MOVES ACROSS THAT AREA.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS ALTHOUGH
UNCERTAINTY EXISTS CONCERNING FLASH FLOOD THREAT. PRECIPITABLE WATER
AMOUNTS WILL APPROACH 2 INCHES IN PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA HOWEVER IT APPEARS THE MOST ACTIVE AREA OF
CONVECTION... AHEAD OF THE CENTRAL TEXAS MCV... WILL STAY
SOUTHEAST OF OUR CWA. ELSEWHERE... LOCALIZED AREAS OF HEAVY RAIN
LAST NIGHT IN PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS
HAS RESULTED IN SOMEWHAT LOWER FLASH FLOOD GUIDANCE IN THOSE
AREAS... BUT THE EXPECTED PROGRESSIVE MOVEMENT OF THUNDERSTORM
CLUSTERS SHOULD LOWER THE LIKELIHOOD FOR WIDESPREAD HEAVY RAIN.

COOLER AND SOMEWHAT DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE
COLD FRONT ON THURSDAY BEFORE TEMPERATURES START TO RECOVER TO NEAR
SEASONAL LEVELS OVER THE SOUTH BY SATURDAY. NORTHWEST FLOW ALOFT
WILL CONTINUE OVER THE SOUTHERN PLAINS INTO EARLY NEXT WEEK
ALTHOUGH IT MAY WEAKEN SOMEWHAT BY THAT TIME. THIS PATTERN WILL
CONTINUE TO PUSH OCCASIONAL FRONTS ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  82  62  85 /  60  50  10  10
HOBART OK         69  84  63  89 /  70  40  20  20
WICHITA FALLS TX  72  86  64  86 /  60  50  40  30
GAGE OK           64  81  58  87 /  70  30   0  20
PONCA CITY OK     63  81  56  88 /  50  40   0   0
DURANT OK         72  79  65  83 /  60  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 29, 4:25 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUL 29 2009

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
425 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND WESTERN OKLAHOMA.

LOCATION...
THE RISK AREA COVERS ALL OF WESTERN NORTH TEXAS AND LOCATIONS WEST
OF A DUNCAN...TO EL RENO...TO FREEDOM LINE IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
ACROSS CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH THIS
ACTIVITY...THE GREATER RISK FOR SEVERE WEATHER WILL BE LATER THIS
EVENING AND OVERNIGHT AS A THUNDERSTORM COMPLEX TRIES TO MOVE IN
FROM THE NORTHWEST. FOR THIS MORE ISOLATED ACTIVITY...HAIL UP TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE MAIN
CONCERN.

THE GREATER RISK FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT. THUNDERSTORMS OVER THE HIGH PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS ARE EXPECTED TO ORGANIZE INTO ONE OR MORE
COMPLEXES AND MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS.
THE GREATEST CONCENTRATION AND INTENSITY IS EXPECTED OVER FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. HAIL TO THE SIZE OF
GOLFBALLS AND DAMAGING WIND GUSTS OF 70 MPH WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60  PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL MAY CAUSE LOCAL FLOODING... ESPECIALLY IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN OVER THE
PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THURSDAY ACROSS
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA. THE
NORTHWESTERLY FLOW PATTERN WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND... RESULTING IN AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, Jul 29, 8:15 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED JUL 29 2009

OKZ009-014>016-300145-
ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK-
815 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND
ROGER MILLS COUNTIES.

A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM ANGORA
TO LEEDEY AT 809 PM CDT...MOVING EAST AT 15 MPH. OTHER WIDELY SCATTERED
THUNDERSTORMS WERE LOCATED FROM LORA TO CANADIAN TO NEAR LAKE MARVIN
IN THE EASTERN TEXAS PANHANDLE.  THESE STORMS WILL PRODUCE SMALL
HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINFALL.  STORM INTESITY IS
INCREASING AND WARNINGS MAY BE REQUIRED WITH THE NEXT 30 MINUTES.
THE STRONGEST STORM WAS LOCATED 10 MILES NORTHWEST OF DURHAM.

LAT...LON 3605 10000 3606 9903 3577 9896 3572 10001

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:36 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey54 min
Jul 29, 9:28 PM CDTSevere Thunderstorm WarningOUNCuster, Washita62 min
Jul 29, 9:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills58 min
Jul 29, 10:04 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady56 min
Jul 29, 10:08 PM CDTSevere Thunderstorm WarningOUNWashita67 min
Jul 29, 10:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Roger Mills62 min
Jul 29, 10:39 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson51 min
Jul 29, 10:58 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa, Tillman62 min
Jul 29, 11:06 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche54 min
Jul 29, 11:17 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon, Kiowa, Washita4 hr
Jul 29, 11:18 PM CDTSevere Thunderstorm WarningOUNBeckham, Caddo, Comanche, Greer, Kiowa, Washita57 min
Jul 30, 12:01 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jackson, Kiowa, Tillman59 min
Jul 30, 12:51 AM CDTAreal Flood AdvisoryOUNComanche, Grady4 hr
Jul 30, 1:00 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson60 min
Jul 30, 1:33 AM CDTFlash Flood WarningOUNCaddo, Comanche, Grady4 hr
Jul 30, 3:14 AM CDTAreal Flood AdvisoryOUNBlaine, Kingfisher, Logan3 hr
Jul 30, 4:59 AM CDTAreal Flood AdvisoryOUNOklahoma2 hr
Jul 30, 5:45 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jul 30, 6:02 AM CDTFlash Flood WarningOUNLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.